Heart care for cancer patients

Focus for the Cure

Sometimes one medical treatment can cause other medical problems.

When Lisa Bondurant was 21-years-old, she was diagnosed with Hodgkin's Lymphoma.

"Initially they told me I had about 9 months to live," she said. "It was not a good thing to hear at 21."

Lisa had 52 rounds of radiation to her chest and against all the odds she beat the lymphoma, but that isn't the end of her story.

"That extensive radiation to my chest area, axilla, and so on caused cell mutation and exactly 21 years later I was diagnosed with breast cancer," said Bondurant.

Lisa had chemotherapy and radiation to kill the cancer. She was healthy for a few years and then she started having difficulty breathing.

"In May of 2010 I actually dropped in a parking lot and my heart either stopped completely or briefly stopped," said Bondurant.

Doctors suspected heart damage from the chemo drugs.

"Some of the chemotherapy agents that are used are cardio-toxic," said Dr. Jorge Castriz, a heart surgeon at Palm Beach Garden Medical Center. "They can cause cardiomyopathies and result in a weakening of the heart muscle."

Older methods of radiation also can cause heart problems.

"If you are radiated within the proximity of the heart they can develop pericardial issues, thickening of the outer lining," said Dr. Castriz.

Oddly enough, however, neither chemo nor radiation caused Lisa's heart problem. What was the culprit?

"Rheumatic valve disease that was unrelated to the cancer or therapy," said Dr. Castriz.

"Now it's just a matter of getting my strength back my stamina back and so on," said Bondurant.

Print this article Back to Top

Comments